Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 1, 2021, 2:36 AM CST for Calhoun County, St. Clair County, Alabama. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2021, 2:36 AM CST (08:36 UTC)
- Expired
- Mar 1, 2021, 3:30 AM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
Counties Calhoun County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 2:42 AM CST | TSTM WND DMG | 1 Wnw Irondale, AL | SEVERAL PORTABLE STORAGE UNITS BLOWN ACROSS THE STREET AND DEMOLISHED. WIND GUSTS ESTIMATED AT 40-50 MPH. |
| Mar 1, 2:49 AM CST | TSTM WND DMG | Leeds, AL | METAL ROOF BLOWN OFF BUILDING ON LANE DRIVE. WINDS ESTIMATED AT 40 TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036 WWUS84 KBMX 010836 SPSBMX Special Weather Statement National Weather Service Birmingham AL 236 AM CST Mon Mar 1 2021 ALZ018-019-024>027-010930- Calhoun AL-Etowah AL-Jefferson AL-Shelby AL-Talladega AL- St. Clair AL- 236 AM CST Mon Mar 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLADEGA...CENTRAL CALHOUN...NORTHERN SHELBY...SOUTHEASTERN ETOWAH...SOUTHEASTERN JEFFERSON AND ST. CLAIR COUNTIES UNTIL 330 AM CST... At 235 AM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Steele to Homewood. Movement was east at 50 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham, Mountain Brook, Trussville, Helena, Hueytown, Pell City, Jacksonville, Irondale, Leeds, Moody, Fairfield, Chelsea, Rainbow City, Piedmont and Springville. LAT...LON 3394 8560 3326 8641 3332 8714 3396 8614 TIME...MOT...LOC 0835Z 267DEG 41KT 3393 8612 3347 8683 $$ 89^GSatterwhite
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 28, 10:53 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 28, 10:53 PM CST, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1053 PM CST Sun Feb 28 2021 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 0907 PM CST Sun Feb 28 2021/ Severe area has been adjusted along with the timing. The late evening update did not completely remove isolated severe wording, but we are trending that direction. The 02z SWIRLL sounding, which was launched at UAH, indicated very little MLCAPE and EML around 600mb. Plenty of shear in the air with 0-1 SRH values around 300 and bulk shear 60+. Low level lapse rates are starting to decline with loss of isolation and mid level lapse rates are not too exciting. Surface dew points are slowly increasing but theta-e increases are absent. The cold front was located in western Tennessee and will continue migrating southward overnight. Plenty of frontogenic forcing around 850, increasing precip water values and limited surface and elevated instability should still kick off showers and thunderstorms into Monday. The low level jet is being handled slightly different as an increased area exits into Tennessee shortly followed by an increase later tonight northeast. With all this said, decreased the small chance of severe storms to the far northwest counties and also trimmed the timing, ending by 3 am. Further adjustments may be necessary the next few hours if trends continue. QPF will be 1 to 2 inches in the watch area through noon Monday. Soil moisture values are in the 60th percentile and streamflows are above to much above normal in the northwest. Therefore, the watch will remain in effect overnight for some potential flooding issues. Otherwise, temperatures will be very warm overnight in most areas. This is partly due to the fact that all the official observation sites tied or broke record high temperatures today. In fact, overnight lows in many places will be warmer than the average high for the beginning of March. Behind the cold front, we should return closer to normal conditions. 75 Previous short-term discussion: /Updated at 1248 PM CST Sun Feb 28 2021/ Tonight through Monday Morning: Aloft, swift southwesterly flow is expected as a shortwave trough moves over the northern half of the forecast area. A surface cold front will move southeast, entering our far northwest counties toward midnight tonight and becoming positioned roughly south of the Interstate 20 corridor by mid morning on Monday. Expect only isolated showers with a few thunderstorms this afternoon due to the drier air off the surface followed by increasing potential for isolated showers and thunderstorms across the west and northwest counties as we move into the evening hours. There is some run-to-run consistency within some of the high-res convection- allowing modeling that depict an uptick in activity ahead of the front in the form of a broken line of showers with embedded thunderstorms. That activity would affect portions of our western and northwest counties from mid evening through late night, likely associated with the passage of an impulse aloft. Uncertainty exists with this potential activity as the low-levels of the atmosphere will need to sufficiently moisten to support persistent convective development. Wind shear profiles will be supportive of organized convection with storm-scale rotation likely if storms are able to develop and be maintained by a more moist environment than currently anticipated at this time. Expect the heaviest convective activity, along with an attendant heavy rainfall and flood threat, to arrive toward midnight from the northwest and move southeast with time, affecting our northwest and northern counties through daybreak on Monday. Showers and thunderstorms will be capable of producing a few severe storms along with torrential downpours during this time period. Expect convective organization to wane as we move past daybreak with showers and thunderstorms continuing to move south and east with time as the cold front progresses further to the southeast across the area. Severe weather concerns: Thermodynamically, partly to mostly cloudy skies with breezy southerly winds continue to result in increased temperatures through the afternoon. Moisture levels are expected to actually decrease to a limited extent this afternoon as a dry slug off the surface to near 600 mb mixes down. This will help keep skies from becoming overcast and will keep shower chances fairly low. Temperatures in the lower levels are expected to increase through the afternoon and only slowly decrease after sunset tonight. Low-level moisture levels are progged to increase further through the evening hours and the potential exists for relatively high levels of low-level buoyancy present in the atmosphere tonight. Dynamically, we expect 850 mb wind fields to be increasing into the 40 kt range across our far northwest counties toward 6 pm tonight, increasing closer to 50 kts across this area toward midnight tonight. The low-level jet is expected to pull to the northeast of the area before sunrise on Monday, resulting in a gradual decrease in favorable low-level wind fields for severe storms as we progress further into the early morning hours on Monday. An examination of model depictions of helicity and shear depict highest values across the far northwest to far northern counties generally from 10 pm through 4 am and this fits well with the time frame. We are introducing a local Marginal Risk for locations along and northwest of a line from Pickens, Tuscaloosa, and Walker Counties for 10 pm tonight through 6 am Monday morning. The local risk category may be increased depending on the amount of low-level instability and moistening in the lower levels this afternoon along with the continued trends with the higher resolution guidance this evening through the overnight period. Check back for updates later this afternoon and into the evening for further information along with possible watches if necessary. Heavy rain and localized flooding concerns: Regarding the risk for heavy rainfall, precipitable water values surge with most modeling indicating values generally from 1.60 to 1.80 inches, which are abnormally high for this time of year. The flash flooding concern is heightened further as we are outside the growing season with minimal vegetation available for precipitation absorption. Runoff from torrential downpours will be capable of producing localized flooding in urbanized, low-lying and poor drainage areas. This risk will be greatest across our far northwest counties but we could see some localized flooding concerns further south toward the Interstate 20 corridor as we move into the early morning hours on Monday. 05 .LONG TERM... /Updated at 0312 PM CST Sun Feb 28 2021/ Only minor adjustments made with rain changes Friday into Saturday. As mentioned in the previous long term forecast discussion, a shortwave system is expected to track further south with high pressure persisting across Central AL. Ensemble guidance has trended drier as well, so I removed rain chances from the forecast for Friday into Saturday. 25/Owen Previous long-term discussion: /Updated at 420 AM CST Sun Feb 28 2021/ Monday night and Tuesday. After sunset on Monday, guidance is in general agreement on the placement of a southern stream cut-off low moving eastward into the Southern Plains with a surface frontal boundary stretched across the Northern Gulf. (This frontal boundary is generally responsible for the rain chances discussed in the short-term). Meanwhile, west- southwest flow aloft will be positioned across the area with a lingering presence of weakly confluent flow ~700 mb. This could promote enough lift to allow light rain to continue across the south despite previous frontal passage and infiltration of drier/cooler low-level air. Thereafter, the perturbation continues to nudge eastward and approach the ArkLaTex. Upward vertical motion should strengthen across the Gulf Coast Region in response to upper-level diffluence and 850-700 mb frontogenesis. Coverage and intensity of rainfall will increase from our southwest as a result. This is reflected in PoPs into Tuesday morning. Low-level advection of warm/moist air and PVA will maximize by Tuesday afternoon as cyclogenesis occurs to our southwest and the low- level jet strengthens. Thus, an area-wide soaking rain is likely across all of Central Alabama Tuesday and into Tuesday night. In general, total rainfall of ~1-2" is expected. This could lead to some nuisance or minor areal flooding farther south where amounts currently appear to be greatest, but flash flooding is not expected. With MUCAPE <500 J/kg possibly on the table per various forecast soundings, I also included slight chance mentioning of thunderstorms. These should remain elevated/embedded in nature with most parcels ascending from ~850 mb. It's for this reason, despite favorable kinematics, that severe weather is not expected at this time. However, we'll monitor trends from here in the event that more surface-based convection can establish farther south. There are subtle hints of this in the 00z NAM as it brings the sub-synoptic warm sector farther north. For now I believe non-zero SBCAPE stays closer to the I-10 corridor. By early Wednesday morning the perturbation aloft should be to our northeast and should continue to exit the region. NVA/CAA signal the west to east decrease of rain chances. Wednesday through Saturday. 00z medium-range decided to shift gears a little overnight. The deterministic runs (ECMWF, GFS, UKMET, GDP) all indicate the previously advertised Friday system will be weaker and on a more southerly trajectory as it nears the Southern Plains on Friday. This appears somewhat related to an earlier detachment from the Polar Jet whilst in the northeast Pacific and longer residence time traveling across the Intermountain West and a longwave ridge. If it weren't for changing the forecast too much in one direction, and at least marginal light rain support in ensembles, I would've removed rain chances for this timeframe. For now I've reduced to 10-30% and could see further removal of PoPs in subsequent forecasts if this trend continues. Otherwise, northwest flow aloft and stable high pressure conditions now seem to remain in control of the eastern CONUS through this timeframe as somewhat of an Omega block tries to take shape across North America. 40/Sizemore && .AVIATION... 06Z TAF Discussion. Overall, the general weather trend will hold into this forecast package. But there were a few changes made. Instability will be limited and decreased the time that VCTS was mentioned. The next big change was to back off on the IFR mention and keep things around 012-015, with lesser times below the 010. Southerly warm advection will be in place at this writing areawide. Lower ceilings will develop near TOI and MGM in the next few hours. Believe much of the LIFR and fog will hold south of these terminals. The cold front will slowly enter northern areas shortly. The winds will briefly be gusty with south southwest winds around 12kts gusting to around 20kts at times. It appears there will be several hours of rain along and behind the front, especially north. Went with the idea that MVFR ceilings hold much of the period, with possible VFR after 00z. Held some PROB30 into the afternoon especially south for rain behind the front. Expect the wind shifting to the north around daybreak for the northern terminals and 2 to 4 hours later in the south. 75 && .FIRE WEATHER... Showers and storms will become widespread tonight as a surface front begins to approach from the northwest. This will coincide with periods of showers and a few thunderstorms. Rain chances will remain quite elevated into the day on Monday despite frontal passage and transition to northerly winds. Another storm system is forecast to impact the region on Tuesday. This will bring yet another soaking rainfall event across Central Alabama. RH values should remain somewhat high for the next three days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 58 41 53 42 / 90 90 20 70 80 Anniston 62 61 44 53 43 / 80 90 20 80 90 Birmingham 61 60 43 52 44 / 90 90 20 90 80 Tuscaloosa 63 61 44 53 44 / 90 90 50 90 60 Calera 63 62 44 52 44 / 80 90 40 90 80 Auburn 64 66 47 52 45 / 20 80 40 90 90 Montgomery 67 69 49 56 48 / 20 80 60 90 80 Troy 66 70 50 57 49 / 20 80 60 90 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch until 6 AM CST Monday for the following counties: Lamar...Marion...Winston. &&
Hazardous weather outlook, Mar 1, 12:32 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1232 AM CST Mon Mar 1 2021 ALZ011>015-017>050-020945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1232 AM CST Mon Mar 1 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Areas of heavy rain may cause minor flooding in Marion, Lamar, and Winston Counties. Use caution for any travel overnight. Minor river flooding is expected across portions of the Tombigbee River basin. Please refer to river flood statements for specific information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor river flooding along the Tombigbee River could last into Thursday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Mar 1, 2:36 AM CST, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 236 AM CST Mon Mar 1 2021 ALZ018-019-024>027-010930- Calhoun AL-Etowah AL-Jefferson AL-Shelby AL-Talladega AL- St. Clair AL- 236 AM CST Mon Mar 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLADEGA...CENTRAL CALHOUN...NORTHERN SHELBY...SOUTHEASTERN ETOWAH...SOUTHEASTERN JEFFERSON AND ST. CLAIR COUNTIES UNTIL 330 AM CST... At 235 AM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Steele to Homewood. Movement was east at 50 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham, Mountain Brook, Trussville, Helena, Hueytown, Pell City, Jacksonville, Irondale, Leeds, Moody, Fairfield, Chelsea, Rainbow City, Piedmont and Springville. LAT...LON 3394 8560 3326 8641 3332 8714 3396 8614 TIME...MOT...LOC 0835Z 267DEG 41KT 3393 8612 3347 8683 89^GSatterwhite
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:59 AM CST | Special Weather Statement | BMX | Cleburne | 46 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.